MAUDE Adverse Event Report: OSTEOMED, LLC SERIES II LOW PROFILE MODULAR MOTOR UNIT

OSTEOMED, LLC SERIES II LOW PROFILE MODULAR MOTOR UNIT
Model Number 450-0084
Medical Device Problem Code Unintended Electrical Shock (4018)
Health Effect - Clinical Code Electric Shock (2554)
Date of Event 05/10/2021
Type of Reportable Event Malfunction
Event or Problem Description
On may 10, 2021 osteomed was notified that, unit 420-0021-00 and sn (b)(4) was shocking the patients.Per the customer:"we have this unit that is shocking the patients.We seem to think it is the cord because it has a kink in it." on 6/8/2021 osteomed reached out to the reporting customer and collected: i spoke with the office manager this morning, who also reported the complaint.She confirmed that there was no patient harm due to the "shocking sensation" that was reported.(harm= burns, cuts, red marks or any injury that would require treatment).The surgeon reported that every time the drill touched the patient there was a sensation that was not reported as painful.To resolve, the surgeon turned off the machine and used another one.There were no delays in surgery to report.(b)(6) could also not think of any damage to the power console to report.Mdr determination form completed.Based on information received, there is no information that reports any harm to a patient or confirmed malfunction of the product.Complaint determined not to be mdr reportable.On 6/14/2021 as a follow up: the customer contacted the sales representative who reported that the customer had experienced a similar sensation with the loaner console and motor that we sent to them in exchange for the units listed on the fer.The customer then investigated the situation further and determined that the sensation was coming from a bad wall receptacle.The wall receptacle has since been repaired and all is well.On 8/3/2021 product received at osteomed.And an email was received with a photo of the power console 450-0005, s/n (b)(4).The complaint record was updated and the mdr determination was reviewed.The involved part numbers are as follows: complaint #, part #, description, serial #; (b)(4), 450-0005, d-power control console 2i w/irr, (b)(4); (b)(4), 450-0084, series ii low profile modular motor unit, (b)(4); (b)(4), 450-0390, bmf footswitch.-.
 
Additional Manufacturer Narrative
The investigation is on going and a supplemental report will be submitted on completion of investigation.
 
Additional Manufacturer Narrative
Corrections: b4: date of this report.D9: date returned to manufacturer.G1: contact office email: (b)(6) and contact office: manufacturing site: (b)(6).Narrative: after the occurrence of the event the customer was provided a loaner console (part # 450-0005-01/serial # (b)(6)) and the customer's console (part # 450-0005/serial # (b)(6)) and motor unit (part # 450-0084/serial # (b)(6)) was returned.The returned product was evaluated.The kink in the cable was evaluated and no loss of insulation was identified internally when the cable was opened.Retesting the console to the internal product release testing requirement did not identify any failure that is relevant to this complaint.The console passed all the safety tests per otr-0026 rev.J, (electrical test record--control console assembly, osteopower iii) but failed the irrigation pump functional test.This failure is normal considering that console has not been services for more than 20 years.During the communication with the customer about the failure, the customer stated that the loaner unit exhibited the same issue and "the surgical assistant figured out the problem is that she had the unit plugged into a surge protector and not into a grounded wall socket.After plugging directly to the grounded wall socket the problem was solved.".The caution label clearly stated that grounding reliability can only be achieved when the equipment is connected to an equivalent receptacle marked hospital only or hospital grade.The customer not using a receptacle with a proper grounding is assumed to be the most probable cause for this failure.In light of the complaint an health hazard evaluation (hhe) was initiated to assess the potential hazards.A two-year review did not identify any complaints and ncr related to this issue.The fmea-98019 rev: h for the osteopower system was reviewed and covers the risk of potential shock hazards.The final predicted risk is "low".Based on returned product testing and investigation assessment performed an exact root cause could not be determined, but the most probable cause is the customer not following the labeling and instructions to use a plug with proper grounding.The returned units will be held in quarantine unless/until customer for it to be returned, upon which it will go through normal service process and send back to the customer.This issue will be monitored through routine trending.

Brand Name
SERIES II LOW PROFILE MODULAR MOTOR UNIT
Common Device Name
SERIES II LOW PROFILE MODULAR MOTOR UNIT
Manufacturer (Section D)
OSTEOMED, LLC
3885 arapaho rd.
addison TX 75001
MDR Report Key12310902
Report Number2027754-2021-00010
Device Sequence Number3807077
Product Code GBB
UDI-Device Identifier00845694012263
UDI-Public00845694012263
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
971692
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number450-0084
Device Catalogue Number450-0084
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2021
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer05/10/2021
Initial Report FDA Received Date08/11/2021
Supplement Report FDA Received Date09/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1